Author(s): Andersohn F, Konzen C, Garbe E
Abstract Share this page
Abstract BACKGROUND: Nonchemotherapy drug-induced agranulocytosis is a rare adverse reaction that is characterized by a decrease in peripheral neutrophil count to less than 0.5 x 10(9) cells/L due to immunologic or cytotoxic mechanisms. PURPOSE: To systematically review case reports of drugs that are definitely or probably related to agranulocytosis. DATA SOURCES: English-language and German-language reports in MEDLINE (1966 to 2006) or EMBASE (1989 to 2006) and in bibliographies of retrieved articles. STUDY SELECTION: Published case reports of patients with nonchemotherapy drug-induced agranulocytosis. DATA EXTRACTION: One reviewer abstracted details about cases and assessed causality between drug intake and agranulocytosis by using World Health Organization assessment criteria. DATA SYNTHESIS: Causality assessments of 980 reported cases of agranulocytosis were definite in 56 (6\%), probable in 436 (44\%), possible in 481 (49\%), and unlikely in 7 (1\%). A total of 125 drugs were definitely or probably related to agranulocytosis. Drugs for which more than 10 reports were available (carbimazole, clozapine, dapsone, dipyrone, methimazole, penicillin G, procainamide, propylthiouracil, rituximab, sulfasalazine, and ticlopidine) accounted for more than 50\% of definite or probable reports. Proportions of fatal cases decreased between 1966 and 2006. More patients with a neutrophil count nadir less than 0.1 x 10(9) cells/L had fatal complications than did those with a neutrophil count nadir of 0.1 x 10(9) cells/L or greater (10\% vs. 3\%; P < 0.001). Patients treated with hematopoietic growth factors had a shorter median duration of neutropenia (8 days vs. 9 days; P = 0.015) and, among asymptomatic patients at diagnosis, had a lower proportion of infectious or fatal complications (14\% vs. 29\%; P = 0.030) than patients without such treatment. LIMITATIONS: Case reports cannot provide rates of drug-induced complications, sometimes incompletely assess or describe important details, and sometimes emphasize atypical features and outcomes. CONCLUSIONS: Many drugs can cause nonchemotherapy drug-induced agranulocytosis. Case fatality may be decreasing over time with the availability of better treatment.
This article was published in Ann Intern Med
and referenced in Journal of Blood Disorders & Transfusion